Alert archive / South Carolina / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 89, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 17, 2012, 1:01 PM EDT for Newberry County, South Carolina. It was in force for 44 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 17, 2012, 1:01 PM EDT (17:01 UTC)
- Expired
- May 17, 2012, 1:45 PM EDT
- In force
- 44 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
County Newberry County, SC
The radar
The Columbia radar (KCAE), 59 km from the middle of the area, began a volume at 17:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 1:23 PM EDT | TSTM WND DMG | 5 Ne Newberry, SC | PUBLIC REPORTED A TREE DOWN ON HOUSE ALONG MOUNT BETHEL GARMANY ROAD. |
| May 17, 1:23 PM EDT | HAIL 1 | 6 Ne Newberry, SC | PUBLIC REPORTED QUARTER SIZE HAIL ALONG MOUNT BETHEL GARMANY ROAD. |
| May 17, 1:31 PM EDT | TSTM WND DMG | 7 N Newberry, SC | SHERIFF DISPATCH REPORTED TREES DOWN NEAR BETH EDEN ROAD AND SEYMORE ROAD. |
| May 17, 1:33 PM EDT | TSTM WND DMG | 1 Nnw Newberry, SC | SHERIFF DISPATCH REPORTED TREES DOWN NEAR SMITH ROAD AND BETH EDEN ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 5.0 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1254 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 592 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -0.8
The text
As transmitted, in the capitals the NWS used until 2016.
782
WUUS52 KCAE 171701
SVRCAE
SCC071-171745-
/O.NEW.KCAE.SV.W.0089.120517T1701Z-120517T1745Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
101 PM EDT THU MAY 17 2012
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NEWBERRY COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 145 PM EDT
* AT 1259 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 13
MILES NORTHEAST OF PROSPERITY...OR 14 MILES EAST OF NEWBERRY...AND
MOVING SOUTHWEST AT 5 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE WHITMIRE...PROSPERITY
AND NEWBERRY
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.
&&
LAT...LON 3445 8154 3449 8149 3450 8143 3447 8141
3445 8142 3439 8140 3429 8134 3427 8135
3424 8132 3408 8153 3410 8156 3440 8176
3453 8164 3453 8162
TIME...MOT...LOC 1701Z 062DEG 3KT 3434 8138
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 11:03 AM EDT, 1 hour 58 minutes earlier.
Area forecast discussion, May 17, 11:03 AM EDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 1103 AM EDT THU MAY 17 2012 .SYNOPSIS... A BROAD TROUGH OF LOW PRESSURE WILL SLOWLY MOVE EASTWARD ACROSS THE AREA. THIS WILL KEEP THE CHANCE FOR RAIN IN THE FORECAST THROUGH TONIGHT. HIGH PRESSURE WILL BUILD INTO THE REGION FROM THE NORTH ON FRIDAY AND REMAIN IN PLACE THROUGH THE WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... THROUGH THIS AFTERNOON...SOME SHOWERS REMAIN ACROSS THE CENTRAL MIDLANDS...WHICH IS CLOSE TO THE CENTER OF ONE SHORTWAVE MOVING THROUGH. WATER VAPOR LOOP IS SHOWING THE MAIN UPPER LOW STILL TRYING TO CUT OFF ACROSS CENTRAL GA AT THIS TIME. SHOWER AND THUNDERSTORM ACTIVITY SHOULD INCREASE AHEAD OF THE COLD POOL UPPER LOW THROUGH THE AFTERNOON HOURS...ESPECIALLY IN AREAS EAST OF THE MIDLANDS THAT WILL SEE MORE SUNSHINE AND HAVE INTERACTIONS WITH THE SEA BREEZE LATER ON IN THE DAY. HAVE RAISED POPS FOR MUCH OF THE AFTERNOON AND EARLY EVENING HOURS TO ACCOUNT FOR THE EXPECTED INCREASE IN ACTIVITY. AS FOR TEMPS...CURRENT CLOUD COVER AND NORTHEAST LOW-LEVEL FLOW HAS HELP TO KEEP CONDITIONS COOLER THAN INITIALLY EXPECTED. HAVE TRENDED TEMPS DOWNWARD SLIGHT TO ACCOUNT FOR THE COOLER START AND DELAYED WARMUP. TONIGHT...INITIAL GUIDANCE IS INDICATING THAT THE MAIN UPPER TROUGH AXIS WILL FINALLY SHIFT THROUGH AND EAST OF THE FORECAST AREA TONIGHT. HOWEVER...DO EXPECT ONE LAST ROUND OF ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS TO LINGER OVERNIGHT ALONG THE PRECIPITABLE WATER GRADIENT. LAST NIGHTS SPCWRF RUN SHOWS SCATTERED SHOWERS REDEVELOPING ACROSS THE MIDLANDS AND CSRA OVERNIGHT. THE NEW 12Z NAM IS IN SUPPORT OF THIS DEVELOPMENT ALSO. WITH THE COLD CORE LOW STILL IN THE VICINITY...MID LEVEL LAPSE RATES REMAIN SOMEWHAT STEEP OVERNIGHT...WHICH SHOULD HELP KEEP SHOWERS GOING OVERNIGHT IN SOME PLACES. WILL HOLD ON TO LOW CHANCE POPS THROUGH THE EARLY PART OF THE NIGHT...THEN GO WITH AT LEAST SLIGHT CHANCE FOR RAINFALL FOR THE REMAINDER OF THE NIGHT. OVERNIGHT LOWS WILL REMAIN NEAR NORMAL IN THE LOWER 60S ALTHOUGH SOME UPPER 50S ARE POSSIBLE IN THE NORTHERN MIDLANDS. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... A DRIER AIRMASS WILL SETTLE OVER THE FORECAST AREA ON FRIDAY WITH CONTINUED NORTHERLY FLOW AT THE SURFACE KEEPING THE ATMOSPHERE RELATIVELY STABLE. PRECIPITABLE WATER VALUES FALL BELOW AN INCH BY FRIDAY EVENING AND FALL TO AROUND A HALF INCH BY SATURDAY MORNING. WILL HOLD ON TO A SLIGHT CHANCE POP IN THE FAR EASTERN MIDLANDS FRIDAY AFTERNOON WITH THE SURFACE BOUNDARY JUST TO OUR EAST AND THE STRONG MOISTURE GRADIENT NEAR THAT AREA. DRY FRIDAY NIGHT AND SATURDAY. TEMPERATURES ON FRIDAY AND SATURDAY WILL BE NEAR TO SLIGHTLY BELOW NORMAL WITH HIGHS AROUND 80 TO LOWER 80S. OVERNIGHT LOWS FRIDAY AND SATURDAY NIGHT WILL BE BELOW NORMAL AND FALL INTO THE 50S RESULTING FROM GOOD RADIATIONAL COOLING THROUGH A DRY ATMOSPHERE. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... LITTLE CHANGE MADE DURING THIS PERIOD. MODELS CONTINUE TO SHOW EAST COAST TROUGH PATTERN THROUGH THE MIDDLE OF NEXT WEEK...WITH A FEW WEAK SHORTWAVES MOVING THROUGH THE FLOW. LOOKS AS IF THE CHANCE FOR RAIN SHOWERS WILL INCREASE AS WE GO THROUGH THE LONGER TERM PERIOD. TEMPERATURES DURING THIS PERIOD SHOULD REMAIN NEAR NORMAL. AS WITH PREVIOUS FORECAST DISCUSSIONS....IT IS STILL WORTH NOTING THAT THIS REMAINS A LOW CONFIDENCE FORECAST DUE TO THE LACK OF RUN TO RUN CONSISTENCY AMONG THE MODELS AND RELATIVELY WEAK FLOW PATTERN...LEADING TO A FORECAST DOMINATED BY SMALLER SCALE FEATURES WHICH ARE TOUGH TO PINPOINT IN THE EXTENDED PERIODS. && .AVIATION /15Z THURSDAY THROUGH MONDAY/... BELIEVE UPPER-LEVEL DIVERGENCE AHEAD OF THE DEVELOPING CUT-OFF LOW HAS HELPED TO SUPPORT SHOWERS AND THUNDERSTORMS THIS MORNING. THIS LIFT WILL PROBABLY DIMINISH TODAY...BUT COLD TEMPERATURES ALOFT ASSOCIATED WITH THE UPPER LOW WILL CONTINUE AND WITH SURFACE HEATING ADDITIONAL SHOWERS AND THUNDERSTORMS SHOULD DEVELOP. DID NOT INCLUDE THUNDERSTORMS IN THE TERMINAL FORECASTS BECAUSE OF TIMING AND COVERAGE UNCERTAINTY. EXTENDED AVIATION OUTLOOK...WIDESPREAD MVFR OR IFR CONDITIONS MAY OCCUR DURING THE EARLY MORNING HOURS FRIDAY. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, May 17, 3:29 AM EDT, 9 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 329 AM EDT THU MAY 17 2012 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-180730- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 329 AM EDT THU MAY 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. AFTERNOON INSTABILITY AND COLD TEMPERATURES ALOFT COULD RESULT IN ISOLATED SEVERE STORMS. THE SLOW MOVING NATURE OF STORMS THAT DEVELOP WILL ALSO BRING THE POTENTIAL FOR ISOLATED FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 17, 12:07 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1207 PM EDT THU MAY 17 2012
SCZ016-171630-
CHESTERFIELD-
1207 PM EDT THU MAY 17 2012
...STRONG THUNDERSTORM WILL IMPACT PORTIONS OF CHESTERFIELD COUNTY
THROUGH 1230 PM EDT...
AT 1202 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR PAGELAND...MOVING SOUTHWEST AT 5 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
PAGELAND...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3482 8040 3471 8027 3461 8040 3462 8042
3463 8041 3464 8043 3466 8043 3471 8049
3477 8052 3482 8045 3482 8041
TIME...MOT...LOC 1607Z 045DEG 4KT 3471 8043Special weather statement, May 17, 12:32 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1232 PM EDT THU MAY 17 2012
SCZ020-021-171715-
FAIRFIELD-NEWBERRY-
1232 PM EDT THU MAY 17 2012
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF FAIRFIELD AND
NEWBERRY COUNTIES THROUGH 115 PM EDT...
AT 1229 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...OVER NORTHWESTERN FAIRFIELD COUNTY...MOVING
WEST AT 15 MPH.
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3456 8116 3456 8115 3429 8137 3445 8160
3448 8156 3446 8155 3445 8153 3449 8149
3450 8143 3454 8143 3458 8142
TIME...MOT...LOC 1632Z 082DEG 12KT 3450 8139Local storm report, May 17, 12:58 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1258 PM EDT THU MAY 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM HAIL 4 SSW PAGELAND 34.72N 80.41W
05/17/2012 E0.75 INCH CHESTERFIELD SC PUBLIC
PUBLIC REPORTED PENNY SIZE HAIL. THE HAIL BEGAN AS PEAS
SIZE THEN INCREASED TO PENNY SIZE. HAIL FELL FOR
APPROXIMATELY 15 MINUTES.
&&
VAUGHANThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 8:03 PM EDT | Areal Flood Advisory | CAE | Kershaw, Lexington, Richland, Saluda | 117 min |
| May 16, 8:23 PM EDT | Severe Thunderstorm Warning | CAE | Richland | 37 min |
| May 16, 8:29 PM EDT | Special Weather Statement | CAE | Richland | 61 min |
| May 16, 9:05 PM EDT | Special Weather Statement | CAE | Richland | 55 min |
| May 16, 9:35 PM EDT | Flash Flood Warning | CAE | Richland | 76 min |
| May 16, 9:42 PM EDT | River Flood Advisory | CAE | Lexington, Richland | 9 hr |
| May 16, 9:55 PM EDT | River Flood Warning | CAE | Calhoun, Lexington, Richland | 13 hr |
| May 17, 3:07 AM EDT | Special Weather Statement | CAE | Barnwell | 53 min |
| May 17, 3:53 AM EDT | Areal Flood Advisory | CAE | Aiken, Barnwell | 112 min |
| May 17, 12:07 PM EDT | Special Weather Statement | CAE | Chesterfield | 23 min |
| May 17, 12:32 PM EDT | Special Weather Statement | CAE | Fairfield | 43 min |
| May 17, 1:39 PM EDT | Severe Thunderstorm Warning | CAE | Newberry, Saluda | 51 min |
| May 17, 2:39 PM EDT | Special Weather Statement | CAE | Kershaw, Lee | 51 min |
| May 17, 3:18 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Richland, Sumter | 42 min |
| May 17, 4:30 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Lexington | 45 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.